How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask KansasTherapist Your Own Question
KansasTherapist
KansasTherapist, LSCSW
Category: Mental Health
Satisfied Customers: 566
Experience:  17 years experience with depression, abuse, and borderline.
65252638
Type Your Mental Health Question Here...
KansasTherapist is online now
A new question is answered every 9 seconds

Ive been taking 75 mg of Bupropion SR for two years, for general

Resolved Question:

I've been taking 75 mg of Bupropion SR for two years, for general anxiety. I feel okay except that I have lost almost 10% of my body weight since then. I was already very skinny (BMI barely 20) and I haven't changed my habits enough otherwise to account for the coincidence. I need those pounds back to regain muscle mass around my gimpy knees for stability - I used to run 20 miles/week and now rely on social dancing for most exercise - but adding protein shakes and "power bars" to my diet just doesn't do the trick. I'm starting to have body image problems which are probably just adding to my anxiety. Any suggestions?
Submitted: 4 years ago.
Category: Mental Health
Expert:  KansasTherapist replied 4 years ago.
Your problem is a bit unusual but definitely a concern. When deciding to make a change in medication it's always best to talk to your doctor. You do have some options other than just cutting down on the Wellbutrin. There are other meds that help with anxiety that have weight gain as a side effect. Examples are Lexapro, Zoloft, and Paxil. Your doc may recommend a lower dose of Wellbutrin along with one of these other meds. In relation to your knee problems, you could ask your doc for some specific exercises to build the muscles around your knees. Where an activity that uses the whole body, like dancing, is good for your health, to build more supportive muscle, some targeted exercise will help more.
Customer: replied 4 years ago.
Hi- and thanks. I should add that my doctor prescribed Bupropion because she thought it had the fewest side effects. I don't want to load up on medications as I am already taking pills for mild diabetes, borderline cholesterol and hypothyroidism. I have had physical therapy and gotten lots of advice re knee exercises. (I had arthroscopic surgery on my particularly tender left knee a few years ago but the surgeon said he found very little damage.) I particularly don't want to take any pill that might deaden my libido - ironically that's probably a reason to stay on Bupropion. So I guess I'll have to mull things over and maybe just decide on a tolerable tradeoff.
Customer: replied 4 years ago.
Relist: Incomplete answer.
Expert:  KansasTherapist replied 4 years ago.
I take many of the same medications you do, and know well that it's a pain and expensive. Everything is a matter of balance. Good luck with finding the right balance for yourself.
KansasTherapist and other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.

Thanks. I gradually discontinued the Bupropion with minimal withdrawal symptoms and am now gaining back the weight I lost. (I was down under 140 after taking Bupropion for two years despite being 6 feet tall but am now up over 150.) I have also found a doctor who should be able to help me if I need an alternative Rx.
Seth

Related Mental Health Questions